Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Given infant paracetamol overdose accidentally, treated for it. Why does she have dark circles? Liver problem?

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 683 Questions
Dear Doctor,
My situation is as follows: I accidentally gave 600 mg paracetamol to my 6 months old baby last Thursday morning (on the 27th october 2011) after vaccines (DTPa+Hib+VPI) as she had fever, and I got the paracetaol with the wrong dosification from the pharmacy. We called our pediatrician right after, who ordered to go and see her at the emergency room. They pumped out her stomack and also she got active charcoal through her nose (approx. 2 hours agter the incident) . All over my dougther was well, did not show any symptoms, no vomit, nothing. The late afternoon blood test was also fine, only the AST level was a bit high (92U/L) which was normal by next afternoon (exact value I do not know, doctor said: normal) . The next afternoon were discharged from hospital and my dougther is taking oral 100 mg acetilcistein 2 times a day for 5 days. She feels all over well, she sleeps, drinks (only breast feeded so far) laughs, cries as normal. Only one thing bothers me now: since last night (around 80 hours after the paracetamol intake) till now (92 hours after intake) she has red-dark circles around her eyes. Otherwise she is a very healthy baby at 6 months of age she has 9,4 kg and 71 cm. I can not take her back to our doctor today, as there is national holiday here ( spain). Please kindly confirm what the darks circles could come from and if they could indicate any serious liver problem. We are still waiting for the result of the paracetamol's level in her blood. Thanks in advance! XXXXXXX XXXXXXX
Posted Wed, 18 Apr 2012 in Child Health
Answered by Dr. Taher Kagalwala 2 hours later

Dark red circles around the eyes are more likely due to nose-block due to cold or due to inadequate sleep, and have nothing to do with the accidental overdose of Paracetamol that was given to your baby almost 4 days ago.

I think that your baby is totally fine from that angle. I would advise you to see her Pediatrician and confirm what I have said above.

Other than that, please do not worry. This is definitely not one of the signs of liver problems.

Hope, this answers your query. I will be available for follow up query if any.

Above answer was peer-reviewed by
Follow-up: Given infant paracetamol overdose accidentally, treated for it. Why does she have dark circles? Liver problem? 47 hours later
Dear Dr. Kagalwala,

thanks for your answer. In the meanwhile we received the results of the blood test was taken 24 hours after the intake of the paracetamol. It shows 2 mg/liter.
My question is now only, that under this conditions, that so far my baby is fine, did not show any signs and all tests were very good. Is that mean, that the possibility of a permanent demage is reduced to zero? Please, confirm. I am sure I look over -worried, but as it was my fault, it is a huge responsibility for me to do the best from my side to ensure my dougther is safe.

Answered by Dr. Taher Kagalwala 3 hours later

Thank you for the acceptance of my answer. Indeed, you need not worry, as there is no permanent effect of an accidental overdose of paracetamol, and especially not in your case, as you have accessed treatment very soon, and all the reports of the baby seem to be normal.

These things happen to everyone, and you should not feel guilty about it. I think I need not even wish your baby quick recovery, for she has already, I presume, recovered fully.

Wish warm regards,

Dr. Taher
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor